Querying the Guarded Fragment with Transitivity

  • Georg Gottlob
  • Andreas Pieris
  • Lidia Tendera
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7966)


We study the problem of answering a union of Boolean conjunctive queries q against a database Δ, and a logical theory ϕ which falls in the guarded fragment with transitive guards (GF + TG). We trace the frontier between decidability and undecidability of the problem under consideration. Surprisingly, we show that query answering under GF2 + TG, i.e., the two-variable fragment of GF + TG, is already undecidable (even without equality), whereas its monadic fragment is decidable; in fact, it is 2exptime-complete in combined complexity and coNP-complete in data complexity. We also show that for a restricted class of queries, query answering under GF+TG is decidable.


Description Logic Conjunctive Query Transitive Relation Ground Atom Query Answering 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Andréka, H., van Benthem, J., Németi, I.: Modal languages and bounded fragments of predicate logic. J. Philosophical Logic 27, 217–274 (1998)zbMATHCrossRefGoogle Scholar
  2. 2.
    Grädel, E.: On the restraining power of guards. J. Symb. Log. 64(4), 1719–1742 (1999)zbMATHCrossRefGoogle Scholar
  3. 3.
    Ganzinger, H., Meyer, C., Veanes, M.: The two-variable guarded fragment with transitive relations. In: Proc. of LICS, pp. 24–34 (1999)Google Scholar
  4. 4.
    Szwast, W., Tendera, L.: On the decision problem for the guarded fragment with transitivity. In: Proc. of LICS, pp. 147–156 (2001)Google Scholar
  5. 5.
    Szwast, W., Tendera, L.: The guarded fragment with transitive guards. Ann. Pure Appl. Logic 128(1-3), 227–276 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Kieroński, E.: The two-variable guarded fragment with transitive guards is 2EXPTIME-hard. In: Gordon, A.D. (ed.) FOSSACS 2003. LNCS, vol. 2620, pp. 299–312. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  7. 7.
    Calì, A., Gottlob, G., Kifer, M.: Taming the infinite chase: Query answering under expressive relational constraints. In: Proc. of KR, pp. 70–80 (2008)Google Scholar
  8. 8.
    Calvanese, D., De Giacomo, G., Lembo, D., Lenzerini, M., Rosati, R.: Tractable reasoning and efficient query answering in description logics: The DL-Lite family. J. Autom. Reasoning 39(3), 385–429 (2007)zbMATHCrossRefGoogle Scholar
  9. 9.
    Bárány, V., Gottlob, G., Otto, M.: Querying the guarded fragment. In: Proc. of LICS, pp. 1–10 (2010)Google Scholar
  10. 10.
    Baget, J.F., Mugnier, M.L., Rudolph, S., Thomazo, M.: Walking the complexity lines for generalized guarded existential rules. In: Proc. of IJCAI, pp. 712–717 (2011)Google Scholar
  11. 11.
    Krötzsch, M., Rudolph, S.: Extending decidable existential rules by joining acyclicity and guardedness. In: Proc. of IJCAI, pp. 963–968 (2011)Google Scholar
  12. 12.
    Pratt-Hartmann, I.: Data-complexity of the two-variable fragment with counting quantifiers. Inf. Comput. 207(8), 867–888 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Bárány, V., ten Cate, B., Segoufin, L.: Guarded negation. In: Aceto, L., Henzinger, M., Sgall, J. (eds.) ICALP 2011, Part II. LNCS, vol. 6756, pp. 356–367. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  14. 14.
    Gottlob, G., Manna, M., Morak, M., Pieris, A.: On the complexity of ontological reasoning under disjunctive existential rules. In: Rovan, B., Sassone, V., Widmayer, P. (eds.) MFCS 2012. LNCS, vol. 7464, pp. 1–18. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  15. 15.
    Kazakov, Y.: Saturation-based decision procedures for extensions of the guarded fragment. PhD thesis, Universität des Saarlandes (2005)Google Scholar
  16. 16.
    Kieroński, E.: Results on the guarded fragment with equivalence or transitive relations. In: Ong, L. (ed.) CSL 2005. LNCS, vol. 3634, pp. 309–324. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  17. 17.
    Beeri, C., Vardi, M.Y.: A proof procedure for data dependencies. J. ACM 31(4), 718–741 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Pratt-Hartmann, I.: Complexity of the two-variable fragment with counting quantifiers. Journal of Logic, Language and Information 14(3), 369–395 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Gottlob, G., Leone, N., Scarcello, F.: Robbers, marshals, and guards: Game theoretic and logical characterizations of hypertree width. J. Comput. Syst. Sci. 66(4), 775–808 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Calvanese, D., Giacomo, G.D., Lembo, D., Lenzerini, M., Rosati, R.: Data complexity of query answering in description logics. Artif. Intell. 195, 335–360 (2013)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Georg Gottlob
    • 1
  • Andreas Pieris
    • 1
  • Lidia Tendera
    • 2
  1. 1.Department of Computer ScienceUniversity of OxfordUK
  2. 2.Institute of Mathematics and InformaticsOpole UniversityPoland

Personalised recommendations